Alert archive / Florida / Rip Current Statements in 2017
Rip Current Statement 114, NWS Tallahassee, FL
NWS Tallahassee, FL issued this rip current statement at Dec 15, 2017, 8:32 AM CST for Gulf County, Florida. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Dec 15, 2017, 8:32 AM CST (14:32 UTC)
- Expired
- Dec 16, 2017, 3:00 AM CST
- In force
- 18 hr
- Issued by
- NWS Tallahassee, FL
County Gulf County, FL
The radar
The Eglin Afb radar (KEVX), 97 km from the middle of the area, began a volume at 14:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 2.5 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 82 kt
- 0-1 km storm-relative helicity
- 86 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
955 WHUS42 KTAE 151432 CFWTAE Coastal Hazard Message National Weather Service Tallahassee FL 932 AM EST Fri Dec 15 2017 ...HIGH RIP CURRENT RISK FOR GULF COUNTY BEACHES... .A moderate longshore current will create a high risk for deadly rip currents along Gulf county beaches today. FLZ114-160900- /O.NEW.KTAE.RP.S.0114.171215T1432Z-171216T0900Z/ Coastal Gulf- 932 AM EST Fri Dec 15 2017 /832 AM CST Fri Dec 15 2017/ ...HIGH RIP CURRENT RISK IN EFFECT THROUGH LATE TONIGHT... The National Weather Service in Tallahassee has issued a High Rip Current Risk, which is in effect through late tonight. * SURF HEIGHT...1 to 2 feet. PRECAUTIONARY/PREPAREDNESS ACTIONS... There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as groins, jetties and piers. Heed the advice of lifeguards, beach patrol flags and signs. If you become caught in a rip current, yell for help. Remain calm, do not exhaust yourself and stay afloat while waiting for help. If you have to swim out of a rip current, swim parallel to shore and back toward the beach when possible. Do not attempt to swim directly against a rip current as you will tire quickly. && $$
What forecasters said that day
The local office's own words before this rip current statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before this rip current statement went out at Dec 15, 8:31 AM CST, 1 minute earlier.
Area forecast discussion, Dec 15, 8:31 AM CST, 1 minute before
Area Forecast Discussion National Weather Service Tallahassee FL 931 AM EST Fri Dec 15 2017 .UPDATE... No significant changes were made to the forecast for today with the morning update. && .PREV DISCUSSION [541 AM EST]... .NEAR TERM [Through Today]... The main weather feature today is a dry cold front, aided by an upper trough across the eastern and central CONUS, which will move through the area this morning. At the same time, the subtropical jet, with mid/high clouds streaming across the Gulf and southeast CONUS, will remain in place today. Variable winds will become northwesterly behind the front and skies remaining mostly cloudy. Virtually NIL chance for precipitation, with the exception of the offshore waters today. Cold air advection, along with the thick cloud cover, will keep highs in the 50s across the northern half of the area and 60s across the southern half where cold air advection will take the longest to penetrate. .SHORT TERM [Tonight Through Sunday]... Quiet and dry conditions will prevail through much of the short term period, as upper level flow becomes zonal with the departure of the upper low that previously dominated much of the eastern third of the CONUS this past week. Subtropical ridging will build in across the Caribbean/Florida Peninsula on Saturday, amplifying on Sunday with the approach of the first shortwave trough in a series of shortwave troughs that will affect the regions weather into the next week. Shower chances will increase across the western third of the area with the approach of the aforementioned approaching wave, as an influx of moisture around the periphery of the subtropical ridge will precede the shortwave trough. Rain chances will spread eastward across the region into the long term period discussed below. Temperatures will remain near average on Saturday behind a dry cool front. Afternoon highs will generally range from the upper 50s to mid 60s, with lows remaining in the 40s. Warm air will advect into the region on Sunday, increasing high temperatures by 8 to 10 degrees into the low 70s regionwide. Overnight lows Sunday night will remain elevated due to mostly cloudy conditions, with readings in the upper 50s to low 60s. .LONG TERM [Sunday Night Through Friday]... The first of several shortwave troughs will be in the process of lifting poleward across the Tennessee/Ohio River Valley's at the beginning of the long term period, with a ribbon of subtropical moisture draped across the tri-state region. As a result, the remainder of Sunday into Monday will be wet, with elevated shower and isolated thunderstorm chances across the region. Beyond Monday, the forecast details remain murky tonight, as operational model guidance continues to exhibit some differences in the details regarding the second shortwave trough progged to traverse the southeast during the mid to late week timeframe. At this time, confidence is high in wet and unsettled weather to continue trough much of the week, despite any differences regarding the strength/progression of this feature. Beyond the end of the long term period, there is reasonable agreement in longer range guidance in another system approaching the region by the end of the week, bringing with it another wave of unsettled weather. Expect temperatures to run above normal for highs and lows through much of the period. .AVIATION [Through 12Z Saturday]... Cold front at 10Z roughly bisects the area from ECP to ABY. Calm winds ahead of the front and northwest winds behind it. Fog did not materialize south of the front and have removed from TLH/VLD TAFs. Point soundings show a gradual lowering of mid decks through the period but will remain VFR. Winds will gradually shift to the north-northeast by the end of the period. .MARINE... Winds will generally remain below cautionary levels through much of the period. The strongest winds are expected offshore on Sunday afternoon, where speeds will approach 15 knots. Seas will generally range from 2 to 4 feet. .FIRE WEATHER... A cold front will move across the area this morning. The front is dry so no precipitation expected. Other than a wind shift to the northwest, little fanfare is expected with the front. Therefore, no hazardous fire weather conditions expected. .HYDROLOGY... No meaningful rain is expected through much of the weekend. Late Sunday through early next week, there's the potential for average rainfall amounts of 1-3" with isolated higher amounts. The QPF early next week remains uncertain as models differ significantly regarding the details of the evolution of the frontal system. These rainfall estimates are subject to change in either direction. Based on the current amounts forecast, flooding is not expected to be a concern. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested. However, spotters are always encouraged to safely report significant weather conditions when they occur by calling the office or tweeting us @NWSTallahassee. && .PRELIMINARY POINT TEMPS/POPS... Tallahassee 65 40 61 43 72 / 10 10 0 0 20 Panama City 61 42 61 49 71 / 10 10 0 0 40 Dothan 54 34 59 42 71 / 10 0 0 0 20 Albany 58 35 59 40 71 / 10 0 0 0 10 Valdosta 64 39 60 41 72 / 10 0 0 0 10 Cross City 71 42 66 44 76 / 10 0 0 0 10 Apalachicola 67 44 61 50 70 / 10 10 0 0 30 && .TAE WATCHES/WARNINGS/ADVISORIES... FL...High Rip Current Risk through late tonight for Coastal Gulf. GA...None. AL...None. GM...None. && UPDATE...McD NEAR TERM...Scholl SHORT TERM...Pullin LONG TERM...Pullin AVIATION...Scholl MARINE...Pullin FIRE WEATHER...Scholl HYDROLOGY...Harrigan
Nearby
Rip Current Statements in Florida, 2017Every rip current statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.